Propofol infusion syndrome (PRIS) is well known, often associated with, lethal complication of sedation with propofol. PRIS seems to be associated with young age, traumatic brain injury (TBI), higher cumulative doses of propofol, and the concomitant use of catecholamines. Known manifestations of PRIS are metabolic acidosis, rhabdomyolysis, and cardiac failure. While fatal PRIS can occur suddenly and rapidly, there is no sensitive test or early warning sign, and the only preventive measure is to limit propofol dosage and its duration.
A case report was used for investigation purposes of this study.
We report the case study of a young patient with severe TBI, receiving propofol sedation because of high intracranial pressure. Seven days after the trauma, the patient developed metabolic acidosis and refractory circulatory shock, probably caused by PRIS. Reversal of T-waves was seen on the electrocardiogram (ECG) 29 h before circulation failure occurred. In the absence of other signs of cardiac dysfunction or ischemia, these reversed T-waves probably represent an early warning sign of developing PRIS.
From the findings of this study, we conclude that meticulous observation and analysis of the ECG during propofol sedation might result in earlier recognition of developing PRIS.
- Traumatic brain injury
- Propofol infusion syndrome
- SEVERE HEAD-INJURY